A message notification from a stranger. That was all it took for Soma Banik to be transported back to her teenage years, and for the memories of all the “horrific things” she went through to come flooding back.
The stranger in question was Janet James, who reached out to her one afternoon in June 2018. “I need your help,” James messaged Banik on the social networking platform Quora. She described how she had been using a cream containing the steroid Betamethasone for over two years to lighten her skin and was experiencing disturbing side-effects. “Whenever I stop using it, my face starts itching and small blisters arise,” she wrote. James had stumbled upon Banik’s skincare blog, in which she documents her own painful experience with topical steroid creams and had sent her an urgent plea for guidance.
Banik, who is now a 33-year-old state government employee from the suburbs of Kolkata, replied instantly. She gave James the advice she wished someone had given her: “Stop right away.” Betamethasone is a potent topical corticosteroid medication habitually used to treat a wide range of skin conditions, including psoriasis and eczema, but one of the potential side effects is lightening of the skin.
Creams containing Betamethasone should only be used on the advice of a doctor and are typically acquired with a prescription. But in India, as CNN learned from doctors and users around the country, Betamethasone, and other corticosteroid creams, are regularly being misused as a skin lightening agent — mostly by women. In 2003, when Banik was just 14, a neighbor told her mother how much their child had “benefitted” from becoming “fair” by using a new cream. “Your daughter will also become fair,” they said.
Wanting Banik to have the best prospects in a country where lighter skin is seen as desirable and associated with success, Banik’s mother took her neighbor’s advice. “I was disappointed that it came in a tube so unappealingly medicated,” Banik recalls, “but it held the secrets toward my fairer future.”